Hypersensitivity Reactions to Quinolones

Author(s): Daphne Anne Schmid, Paolo Campi, Werner Joseph Pichler.

Journal Name: Current Pharmaceutical Design

Volume 12 , Issue 26 , 2006

Become EABM
Become Reviewer

Abstract:

Quinolones are one of the most important classes of antimicrobial agents discovered in the recent years and one of the most widely used classes of antibiotics in clinical medicine. Their broad spectrum of activity and pharmacokinetic properties make them ideal agents for treating a variety of infections. Their clinical importance is further demonstrated by their activity against a wide range of diseases of public health importance such as anthrax, tuberculosis, bacterial pneumonia, and sexually transmitted diseases. Like other antibiotics, quinolones can cause various, sometimes dangerous hypersensitivity reactions. The underlying pathomechanisms are only poorly understood. Some are thought to be partly non-immune mediated reactions, others are considered to be IgE- or T cell-mediated reactions. This review gives an insight into the different immunological mechanisms leading to the diverse symptoms of quinolone-induced hypersensitivity reactions, with special emphasis on the role of T cells in such reactions.

Keywords: Quinolones, Hypersensitivity, IgE-mediated, T cell-mediated, Crossreactivity

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 12
ISSUE: 26
Year: 2006
Page: [3313 - 3326]
Pages: 14
DOI: 10.2174/138161206778194033
Price: $58

Article Metrics

PDF: 9